Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Wichita, KS

March 12, 2006Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 12, 2006, 10:34 PM CST for Labette County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2006, 10:34 PM CST (04:34 UTC)
Expired
Mar 12, 2006, 11:00 PM CST
In force
26 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 112 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 10:55 PM CSTHAIL 1Chetopa, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1549 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
1.5
Supercell composite
13.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 130433
SVRICT
KSC099-130500-
/O.NEW.KICT.SV.W.0022.060313T0434Z-060313T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1034 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 1100 PM CST.

* AT 1030 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM BARTLETT TO
  OSWEGO...MOVING EAST AT 20 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BARTLETT...CHETOPA...LABETTE...OSWEGO

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3702 9534 3735 9518 3732 9507 3701 9508

$$

LAWSON
1 follow-up statement
000 
WWUS53 KICT 130503
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1104 PM CST SUN MAR 12 2006

KSC099-130514-
/O.EXP.KICT.SV.W.0022.000000T0000Z-060313T0500Z/
LABETTE KS-
1104 PM CST SUN MAR 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 1059 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3702 9534 3735 9518 3732 9507 3701 9508

$$

CHANCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 8:52 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 12, 8:52 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
852 PM CST SUN MAR 12 2006

.UPDATE...
SENDING A QUICK UPDATE TO FRESHEN UP THE ZONES/GRIDS. NIXED THE WIND
ADVISORY. ALSO INSERTED SPRINKLE/FLURRY CHANCES OVER CENTRAL KANSAS
TO ACCOUNT FOR APPROACHING UPPER COLD CORE AND MID-LEVEL DEFORMATION
ZONE SLIDING ACROSS NORTHWEST KANSAS TONIGHT. NOT EXPECTING ANYTHING
OF CONSEQUENCE.

AS FOR THE CONVECTION...DRYLINE LIT UP AS EXPECTED ACROSS SOUTHEAST
KANSAS THIS EVENING. PRIMARY DRYLINE CURRENTLY STRETCHES GENERALLY
FROM EUREKA TO HOWARD TO SEDAN...WITH A COLD FRONT SLIDING SOUTH
ACROSS CENTRAL KANSAS. PRE-FRONTAL WIND SHIFT IS SLIDING SOUTHEAST
OF THE TURNPIKE. SOMEWHAT CONCERNED THAT CONVECTION WILL REGENERATE
ACROSS SOUTHEAST KANSAS AS PRE FRONTAL TROUGH COLLIDES WITH DRYLINE.
HOWEVER...DO NOT THINK THIS WILL HAPPEN (IF AT ALL) UNTIL EXTREME
SOUTHEAST KANSAS...SO NIXED TORNADO WATCH FOR ANOTHER WESTERN ROW OF
COUNTIES. WILL KEEP THE REMAINDER OF THE WATCH GOING UNTIL 10 PM FOR
EXTREME SOUTHEAST KANSAS.

ADK

&&

.PREV DISCUSSION... /ISSUED 515 PM CST SUN MAR 12 2006/

MESOSCALE UPDATE...
STORMS ARE ATTEMPTING TO INITIATE FROM WILSON COUNTY ON SOUTHWARD
ALONG A SUBTLE CONVERGENCE AXIS EAST OF THE PRIMARY DRYLINE.
STORMS HAVE BEEN SLOW TO INITIATE OVER THE LAST COUPLE HOURS DUE
TO LACK OF STRONG CONVERGENCE...AND MAY BE THE REASON WHY THESE
STORMS ARE SLOW TO GET GOING. HOWEVER...EXTREME SOUTHEAST KANSAS
ENVIRONMENT REMAINS FAVORABLE FOR SEVERE CONVECTION...WITH 2000-
2500 MEAN/MIXED LAYER CAPES AND LITTLE CIN AND STRONG DEEP LAYER
SHEAR. THINKING TORNADO THREAT WILL BE LIMITED IF LOW-LEVEL FLOW
DOES NOT BACK TO SSE-SE...WHICH WOULD INCREASE STORM-RELATIVE
HELICITY AND LOW-LEVEL SHEAR. SO WILL CONTINUE TO MONITOR WIND
OBSERVATIONS OVER SOUTHEAST KANSAS. THE SEVERE THREAT WILL DIMINISH
BY 8 PM.

ADK

&&

PREV DISCUSSION... /ISSUED 246 PM CST SUN MAR 12 2006/

DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE OBVIOUSLY WILL BE THE
SHORT TERM WITH THE POWERFUL STORMS ERUPTING OVER SOUTHEAST
KANSAS.

THIS AFTERNOON AND EARLY EVENING:
SEVERE CONVECTION HAS EXITED THE CWA TO THE EAST (FOR NOW).
STORMS GOT GOING QUITE A BIT EARLIER THAN EXPECTED...LIKELY DUE TO
STEEP LOW-MID LEVEL LAPSE RATES REDUCING CONVECTIVE INHIBITION.
DEEP LAYER SHEAR WAS IMPRESSIVE...WHICH RESULTED IN THE GOLFBALL-
BASEBALL HAIL REPORTS. FOR THE MOST PART...STORM ROTATION WAS
SURPRISINGLY WEAK IN THE LOW AND MID LEVELS...DESPITE THE STRONG
DEEP LAYER SHEAR. HOWEVER...ONCE LOW- LEVEL FLOW STARTED BACKING
ACROSS SOUTHEAST KANSAS AHEAD OF THE STORMS...STORMS APPEARED TO
BECOME MORE DISCRETE AND DEVELOPED BETTER LOW-MID LEVEL ROTATION.
THIS WAS ABOUT THE TIME ROTATING WALL CLOUD AND FUNNEL CLOUD
REPORTS STARTED COMING IN...BUT NO TORNADOES WERE REPORTED.

AS FOR THE REST OF THE AFTERNOON/EVENING...THE LATEST RUC IS
INDICATING THE DRYLINE SLOWING AND EVEN STALLING OVER SOUTHEAST
KANSAS. THIS IS EVIDENT IN VISIBLE SATELLITE IMAGERY AND SURFACE
OBS. WINDS ARE EVEN BACKING OVER NORTHEAST OK...INCREASING SURFACE
CONVERGENCE OVER SOUTHEAST KANSAS. SO SOUTHEAST KANSAS MAY NOT BE
OUT OF THE WOODS JUST YET...ESPECIALLY FOR LOCATIONS THAT DID NOT
RECEIVE THUNDERSTORMS FROM THE FIRST ROUND. DEEP LAYER SHEAR AND
INSTABILITY REMAIN HIGH ENOUGH TO SUSTAIN SEVERE STORMS...SO STAY
TUNED.

TONIGHT:
SURFACE FRONT WILL CONTINUE SURGE THROUGH THE AREA THIS
EVENING WHICH WILL ALLOW FOR WINDY CONDITIONS TO PREVAIL. IN
FACT...THE MODELS ARE SHOWING VERY STEEP LOW LEVEL LAPSE RATES
(1000-850MB) DEVELOPING AFTER MIDNIGHT. LATER SHIFTS MAY NEED TO
EVALUATE THIS FURTHER FOR ANOTHER POSSIBLE WIND ADVISORY. IN THE
MEANTIME...WE PLAN TO CONTINUE THE WIND ADVISORY UNTIL 6 PM. SKIES
SHOULD ALSO BEGIN TO CLEAR OUT WITH FORECASTED TEMPERATURES
LOOKING TO BE IN THE BALL PARK.

MONDAY:
HIGH PRESSURE WILL CONTINUE TO BUILD INTO WESTERN KANSAS WHICH WILL
ALLOW FOR A FAIRLY NICE DAY...BUT QUITE A BIT COOLER. WE COULD SEE
SOME LOW CLOUDS EARLY IN THE MORNING...DUE TO STRONG RISING THETA
SURFACES RIGHT BEHIND THE SURFACE BOUNDARY...BUT THESE CLOUDS MAY BE
SHORTLIVED AS ISENTROPIC DOWNGLIDE (285-290K) TAKES OVER DURING THE
DAY. IT WILL ALSO BE QUITE WINDY...BUT THESE WINDS SHOULD BEGIN TO
RELAX AS THE HIGH MOVES INTO WESTERN SECTIONS OF OUR FORECAST
AREA.

MONDAY NIGHT:
HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA WHICH WILL ALLOW FOR
GOOD RADIATIONAL COOLING. WE HAVE LOWERED TEMPERATURES A FEW DEGREES
DUE TO THE POTENTIAL FOR GOOD DECOUPLING.

TUESDAY:
HIGH PRESSURE WILL GRADUALLY BUILD EAST AND ALLOW FOR SOUTHERLY FLOW
TO RETURN. TEMPERATURES SHOULD WARM UP SOMEWHAT AS WELL.

TUESDAY NIGHT AND WEDNESDAY NIGHT:
THE NEXT UPPER LEVEL WAVE IS EXPECTED TO MOVE OUT OF THE ROCKIES
INTO THE PLAINS. THE MOISTURE IS STILL IN QUESTION WITH THIS WAVE.
THE ECMWF SOLUTION IS A LITTLE SLOWER THAN THE GFS/NAM WHICH MEANS
THE MOISTURE MAY BE ABLE TO MAKE A COMEBACK. WE HAVE INSERTED A
SMALL CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AHEAD OF THE FRONT.

THURSDAY-SUNDAY:
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT WHICH WILL ALLOW FOR
ALLOW ANOTHER COOL NIGHT ON FRIDAY MORNING. THEN THE UPPER LEVEL
RIDGE WILL BUILD BACK OVER THE PLAINS AND ALLOW FOR A GRADUAL WARM
UP THIS WEEKEND. CURRENT FORECAST LOOKS TO BE IN GOOD SHAPE FOR NOW.

ADK/COX

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    35  54  23  60 /  10   0   0   0
HUTCHINSON      34  52  23  59 /  10   0   0   0
NEWTON          35  52  24  59 /  10   0   0   0
ELDORADO        36  53  23  59 /  10   0   0   0
WINFIELD-KWLD   37  56  24  60 /  10   0   0   0
RUSSELL         29  49  22  59 /  10   0   0   0
GREAT BEND      31  51  23  60 /  10   0   0   0
SALINA          32  52  22  58 /  10   0   0   0
MCPHERSON       33  51  23  59 /  10   0   0   0
COFFEYVILLE     40  57  24  59 /  10   0   0   0
CHANUTE         39  55  23  58 /  10   0   0   0
IOLA            39  53  23  58 /  10   0   0   0
PARSONS-KPPF    39  56  24  59 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 12, 8:59 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE WICHITA KS
859 PM CST SUN MAR 12 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
859 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STORMS WILL REMAIN POSSIBLE OVER EXTREME SOUTHEAST KANSAS
THROUGH MIDNIGHT. ANY STORM THAT DEVELOPS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH 9 PM ACROSS EXTREME
SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/ADK/LAWSON

In the hours before

Local storm report, Mar 12, 8:10 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 N CHETOPA             37.07N 95.09W
03/12/2006  E1.75 INCH       LABETTE            KS   TRAINED SPOTTER

&&

CWH
Special weather statement, Mar 12, 9:18 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CST SUN MAR 12 2006

KSZ072-130345-
ALLEN-
918 PM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN COUNTY...

AT 914 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
CHANUTE TO COLONY...AND MOVING SOUTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

LAWSON
Local storm report, Mar 12, 9:26 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
926 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             HUMBOLDT                37.81N 95.44W
03/12/2006  E0.75 INCH       ALLEN              KS   LAW ENFORCEMENT

&&

CWH
Local storm report, Mar 12, 9:30 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
930 PM CST SUN MAR 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             LA HARPE                37.92N 95.30W
03/12/2006  E1.00 INCH       ALLEN              KS   LAW ENFORCEMENT

&&

SCHRECK
Special weather statement, Mar 12, 9:32 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CST SUN MAR 12 2006

KSZ096-130400-
NEOSHO-
932 PM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NEOSHO COUNTY...

AT 927 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THAYER TO CHANUTE...
AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON
Special weather statement, Mar 12, 9:50 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
950 PM CST SUN MAR 12 2006

KSZ099-100-130415-
LABETTE-MONTGOMERY-
950 PM CST SUN MAR 12 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LABETTE AND MONTGOMERY COUNTIES...

AT 948 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COFFEYVILLE TO 5
MILES WEST OF PARSONS...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:18 PM CSTSevere Thunderstorm WarningICTNeosho20 min
Mar 12, 6:28 PM CSTSevere Thunderstorm WarningICTAllen21 min
Mar 12, 6:32 PM CSTSevere Thunderstorm WarningICTMontgomery37 min
Mar 12, 6:47 PM CSTSevere Thunderstorm WarningICTLabette43 min
Mar 12, 6:58 PM CSTSevere Thunderstorm WarningICTNeosho47 min
Mar 12, 6:59 PM CSTSevere Thunderstorm WarningICTAllen40 min
Mar 12, 7:30 PM CSTSevere Thunderstorm WarningICTLabette54 min
Mar 12, 7:59 PM CSTSevere Thunderstorm WarningICTAllen, Neosho22 min
Mar 12, 9:22 PM CSTSevere Thunderstorm WarningICTAllen41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.